Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 225, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2008, 7:43 AM CDT for Douglas County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 7:43 AM CDT (12:43 UTC)
- Expired
- Jul 20, 2008, 8:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Douglas County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 201242 SVRMPX MNC041-201315- /O.NEW.KMPX.SV.W.0225.080720T1243Z-080720T1315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 743 AM CDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 815 AM CDT * AT 741 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF ALEXANDRIA...AND MOVING EAST AT 31 MPH. * SOME LOCATIONS INCLUDE... ALEXANDRIA... FORADA... OSAKIS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4592 9515 4577 9516 4578 9558 4597 9553 TIME...MOT...LOC 1243Z 283DEG 27KT 4586 9542 $$
1 follow-up statement
000 WWUS53 KMPX 201308 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 808 AM CDT SUN JUL 20 2008 MNC041-201318- /O.EXP.KMPX.SV.W.0225.000000T0000Z-080720T1315Z/ DOUGLAS MN- 808 AM CDT SUN JUL 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY EXPIRES AT 815 AM CDT... SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING EAST OF THE AREA...REMAIN ALERT FOR ADDITIONAL WARNINGS. LAT...LON 4592 9515 4577 9516 4578 9558 4597 9553 TIME...MOT...LOC 1308Z 283DEG 27KT 4582 9516 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:33 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 20, 6:33 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAF NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 633 AM CDT SUN JUL 20 2008 .DISCUSSION...ISSUED 433 AM WEAK INVERTED TROUGH LATCHED TO SURFACE LOW PRESSURE SYSTEM IN SW SODAK WILL FINALLY PLOW THROUGH MUCH OF MN FA BY THE EARLY EVENING HOURS AND WI COUNTIES BY MIDNIGHT. SMALL AREA OF LIGHT SHOWERS/ISOLATED TRW- MARCHING EAST INTO WEST CENTRAL MN. NOT MUCH OF IN THE WAY OF ANY MEANINGFUL ISENTROPIC UPGLIDE ASSOCIATED WITH PASSAGE OF TROF...BUT THERE IS ENOUGH THETA-E ADVECTION AND LOW LEVEL MOISTURE TO WARRANT SLIGHT POPS THIS MORNING OVER GOOD CHUNK OF MN CWA. PROBLEM IS CONVERGENCE ALOFT PER GFS250MB SQUASHES MOST CHANCES FOR THUNDER ACROSS REGION...SAVE THE NW PORTION OF REGION. MORE OF THE SAME EXPECTED FOR THE EARLY AFTERNOON. THIS ALL CHANGES FROM 20Z TO 03Z TIME PERIOD AS STRONGER THETA E ADVECTION COUPLET TAKES SHAPE OVER FAR EASTERN MN FA AND PORTION OF FAR WEST CENTRAL WI. 95KT JET STREAK ALSO ANTICIPATED TO OVERSHOOT THIS REGION DURING THE LATE AFTERNOON/EARLY EVENING. PROBLEM IS CONVERGENCE ALOFT WILL STILL BE IN FORCE UNTIL AT LEAST 01Z. BEST LIS...LOWEST LCLS... AND STRONGEST 0-1...AND 0-6 BULK SHEAR VALUES POINTING TO STRONGEST STORMS DEVELOPING ABOVE WEST CENTRAL WI OVER ST CROIX...DUNN...PIERCE ...AND PEPIN COUNTIES. GOODHUE COUNTY ALSO ON WESTERN EDGE OF THIS CONVECTIVE ZONE. OF CONCERN IS ENHANCED CHANCE THAT A FEW STORMS COULD BE TORNADIC...WITH BULLSEYE OF STRONG VGPS (0.4-0.45)...AND TOGGIE TOOL (60% PROBABILITY)...OVER SAME CONVECTIVE ZONE MENTIONED ABOVE. MAIN SHOW SHOULD BE COMPLETE ACROSS ENTIRE AREA OF RESPONSIBILITY BY 03Z. RESIDUAL MOISTURE FROM PRIOR AFTERNOON/EVENING STORMS AND LIGHT WIND REGIME...AND MORE RADIATIONAL COOLING SHOULD SET US UP FOR AREAS OF FOG/DENSE FOG AFTER 06Z TONIGHT...AND AGAIN ON MONDAY NIGHT. A DRY PATTERN SHOULD BE EXPECTED ACROSS MUCH OF THE REGION INTO WEDNESDAY AFTN...AFTER WHICH CONVECTION WILL RETURN TO THE REGION WITH A VENGEANCE...AS A NEW SURFAC WAVE MAKES ITS WAY INTO CENTRAL AND EASTERN SODAK BY WEDNESDAY EVENING. ASSOCIATED WARM FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR SCATTERED CONVECTION TO FA WEDNESDAY NIGHT AND INTO THURSDAY. REMAINDER OF FORECAST WILL REMAIN HIGH AND DRY. && .AVIATION.../18Z TAF ISSUANCE/ PRSTNT STRATUS WAS SLO TO LFT OUT IN ENVIRONMENT OF VRY LGT WNDS...BUT RMDR WL DISPT RPDLY NEXT HR OR SO INTO SCT-BKN CU. DIFCLT TO HONE IN ON AREA WITH BST TSTM POT THIS AFTN/EVE BUT THOTS ARE AT MSP/RNH/EAU WITH WK SFC BNDRY IN THAT AREA LTR THIS AFTN AT TIME OF MAX INSTAB. WITH WNDS BCMG LGT AGN TNT...XPCT FOG/ST TO AGN DVLP AT ALL TAF SITES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && AJZ/BAP
Hazardous weather outlook, Jul 20, 4:49 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 449 AM CDT SUN JUL 20 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210946- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 449 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TO RESTRICT VISIBILITIES ACROSS MUCH OF SOUTHERN MINNESOTA...SOUTH OF A LINE FROM MADISON TO HUTCHINSON TO RED WING PRIOR TO 9 AM. SOME AREAS...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA...SHOULD EXPECT VISIBILITIES AS LOW AS A FEW HUNDRED FEET. WIDELY SCATTERED STRONG THUNDERSTORMS MAY ERUPT AGAIN TODAY ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN...LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ALTHOUGH THE MAIN THREAT WILL ONCE AGAIN BE IN THE FORM OF POTENT STRAIGHT LINE WINDS...AND HAIL...THERE IS A POSSIBILITY OF A FEW TORNADIC STORMS...ESPECIALLY OVER WEST CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WARM FRONTAL BOUNDARY MAY DRAPE ITSELF ACROSS PORTIONS OF CENTRAL MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY MORNING. ALTOUGH THE TIMING OF THIS SYSTEM IS STILL SUBJECT TO REVISION...SCATTERED STRONG TO SEVERE THUNDERSTORMS SHOULD BE ANTICIPATED BY LATE WEDNESDAY NIGHT...INTO THURSDAY MORNING FOR MUCH OF CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.